Medication Errors

Only available on StudyMode
  • Download(s) : 378
  • Published : February 16, 2008
Open Document
Text Preview
When Jacquelyn Ley shattered her elbow on the soccer field two years ago, her parents set out to find her the best care in Minneapolis. "We drove past five other hospitals to get to the one we wanted," says Carol Ley, M.D., an occupational health physician. Her husband, an orthopedic surgeon, made sure Jacquelyn got the right surgeon. After a successful three-hour surgery to repair the broken bones, Jacquelyn, who was 9 at the time, received the pain medicine morphine through a pump and was hooked up to a heart monitor, breathing monitor, and blood oxygen monitor. Her recovery was going so well that doctors decided to turn off the morphine pump and to forgo regular checks of her vital signs.

Carol Ley slept in her daughter's hospital room that night. When she woke up in the middle of the night and checked on her, Jacquelyn was barely breathing. "I called her name, but she wouldn't respond," she says. "I shook her and called for help." The morphine pump hadn't been shut down, but had accidentally been turned up high. The narcotic flooded Jacquelyn's body. She survived the overdose, but it was a close call. "If three more hours had gone by, I don't think Jacquelyn would have survived," Ley says. "Fortunately, I woke up."

Ley was pleased with the way the hospital handled the error. "They came right out and said the morphine pump was incorrectly programmed, they told me the steps they were going to take to make sure Jacquelyn was OK, and they also told me what they were going to do to make sure this kind of mistake won't happen again. And that's very important to me." The hospital began using pumps that are easier to use and revamped nurse's training. Ley believes there were many contributors to the error, including the fact that it was Labor Day weekend and there were staff shortages. "It goes to show that this can happen to anyone, anywhere," says Ley, who now chairs the board of the National Patient Safety Foundation. Multiple Factors

Since 1992, the Food and Drug Administration has received about 20,000 reports of medication errors. These are voluntary reports, so the number of medication errors that actually occur is thought to be much higher. There is no "typical" medication error, and health professionals, patients, and their families are all involved. Some examples:

A physician ordered a 260-milligram preparation of Taxol for a patient, but the pharmacist prepared 260 milligrams of Taxotere instead. Both are chemotherapy drugs used for different types of cancer and with different recommended doses. The patient died several days later, though the death couldn't be linked to the error because the patient was already severely ill.

An elderly patient with rheumatoid arthritis died after receiving an overdose of methotrexate--a 10-milligram daily dose of the drug rather than the intended 10-milligram weekly dose. Some dosing mix-ups have occurred because daily dosing of methotrexate is typically used to treat people with cancer, while low weekly doses of the drug have been prescribed for other conditions, such as arthritis, asthma, and inflammatory bowel disease.

One patient died because 20 units of insulin was abbreviated as "20 U," but the "U" was mistaken for a "zero." As a result, a dose of 200 units of insulin was accidentally injected.

A man died after his wife mistakenly applied six transdermal patches to his skin at one time. The multiple patches delivered an overdose of the narcotic pain medicine fentanyl through his skin.

A patient developed a fatal hemorrhage when given another patient's prescription for the blood thinner warfarin.

These and other medication errors reported to the FDA may stem from poor communication, misinterpreted handwriting, drug name confusion, lack of employee knowledge, and lack of patient understanding about a drug's directions. "But it's important to recognize that such errors are due to multiple factors in a complex medical system," says Paul Seligman, M.D.,...
tracking img